PDA

View Full Version : Hair falling out after I came off Biotin



02ari
October 11th, 2009, 11:23 AM
Hi, please forgive me if I posted this in the wrong place because I'm new to this site. I started used to have extremely thick hair and when I started taking Biotin pills, it got longer but thinner. I recently stopped taking Biotin, and now my hair is practically falling out by the handful. It's really thin now. Is it a withdrawal symptom and should I go back on Biotin?

ambychelle
October 11th, 2009, 11:31 AM
Yikes!

I have no idea. But as someone who takes biotin because I shed way too much, that really scares me.

Did you just stop taking it, or did you wean yourself off it? I wonder if weaning yourself off very slowly over a month or two would help.

02ari
October 11th, 2009, 11:33 AM
I weaned myself off of it, like I used to take it 7 days a week, then went to 3, and then 1 a week.

marikamt
October 11th, 2009, 11:36 AM
Are you sure the hair loss is related to Biotin??? I know a lot of people are going thru a seasonal shed right now..... could be coincidence that it happened when you stopped taking the biotin?

02ari
October 11th, 2009, 11:45 AM
I don't know if it was because I came off Biotin, but I've been doing the same routine forever and nothing happened until I went on Biotin.. I never had a seasonal shed, maybe this is a first? I have never left hair everywhere I go, like at school on my seats, on chairs, on my bed, etc. But now it is everywhere.

marikamt
October 11th, 2009, 11:49 AM
okay, second question..... how long has your hair been this length????
In the last month (maybe 2) I am noticing my sheds more..... average/ "normal" shed is 50-100 hairs a day.... that is a LOT! And if your hair is "longer" for the first time, they definitely show up more! I am finding mine all over the bathroom and when I comb/ brush they are way more noticeable... but I know I am below 100 hairs a day........

Okay- just realized that prob sounded stupid... obviously your hair has been growing, it did not get here overnight.... :p
I just meant, I am way more aware of my sheds all of a sudden.....

spidermom
October 11th, 2009, 11:52 AM
This possibility is what scares me about trying any routine targeted at growing hair - that when I stop doing it, all the hair that was "forced" to grow will fall out. But I don't know if that really happens.

Did you take the biotin regularly for a long time?

02ari
October 11th, 2009, 11:54 AM
Hm I understand what you mean, but I never left hairs everywhere as long as I can remember. Is it maybe the 'heavyness' that could be pulling my hair down or something? My hair is really thick (I'm Bengali).

02ari
October 11th, 2009, 11:55 AM
I only took Biotin for about 2 months, one daily. It helped the growth but made it thinner.

marikamt
October 11th, 2009, 12:02 PM
I don't think stopping biotin can cause hair loss... however Biotin can prevent hair loss due to biotin deficiency.... so, a few things to think about...
* Could you be biotin deficient? It is a water-soluble vitamin, so you can't "build up" stores of it... when you stopped taking it, you COULD become deficient if you are not getting it thru diet, and this COULD cause hair loss......
* Could just be a seasonal shed, or, because you are more focused on your hair, you are noticing shed more
* There are other medical conditions that could cause hair shed... are you experiencing any other symptoms??? A check-up may be in order.......

HotRag
October 11th, 2009, 12:10 PM
How could taking biotin make hair thinner? Maybe if taking a really big "overdose"?
When stop taking it, I can understand though that it can start fall again.

@ 02ari: Maybe you have some lack in biotin, or take any meds that can cause hair loss?
Also diseases like hypothyreos can cause shed.
Did you shed more than usual before you started with the biotin?

Toadstool
October 11th, 2009, 12:23 PM
I seriously would go to the doctor if I were you. Sorry to hear you are going through this. It's worth having a checkup just to find out what's happening.

HotRag
October 11th, 2009, 12:27 PM
I seriously would go to the doctor if I were you. Sorry to hear you are going through this. It's worth having a checkup just to find out what's happening.
Agree.

/HotRag ten characters

Gumball
October 11th, 2009, 12:38 PM
My shed increased when I went off of biotin. Come to think of it it's happening again since I ran out and haven't picked up a new supply. Biotin decreased some of my shedding, so when I go without it my hair just gets back into a flow it was in prior to my starting biotin. The biotin just helped lower my shed rate a little, so it's interesting to hear that your hair thinned out when you went on it.

Is it possible, given age, that some hormonal changes could have taken place, too? I may be totally wrong there, so take that with a grain of salt please. I could be horrifyingly inept. :p

There is the chance of seasonal shed, too, and for some any large stressful events can have shed implications later on down the road. If it's withdrawal then adjusting would take a little bit of time. I wish you lots of luck getting to the bottom of this mystery!

02ari
October 11th, 2009, 12:59 PM
[
@ 02ari: Maybe you have some lack in biotin, or take any meds that can cause hair loss?
Also diseases like hypothyreos can cause shed.
Did you shed more than usual before you started with the biotin?[/quote]

no, I shedded more than usual after going off biotin.

JamieLeigh
October 12th, 2009, 11:55 AM
If you're having a concern over shedding, I would make an appointment with your doctor, to make sure that there is nothing more serious going on. There are quite a few health problems that a major hair shed is a symptom for, thyroid trouble not the least of them.

It is also possible that you are simply more aware of your hair nowadays and that you just never noticed that you shed more at certain times of the year.

I've taken biotin off and on for over two years, and I've never had an issue with thinning hair or a major shed. And believe me, I've not been religious at ALL with vitamins until this year when I was diagnosed with osteoporosis. Still, I wouldn't fret over the biotin.

curls2grow
October 12th, 2009, 01:26 PM
I agree with checking with the doctor.

I am not a biotin fan. I took it years ago and got terrible cystic acne with hardly-noticeable increases in hair growth. I don't even recall if it had impact on my shedding, but I don't think it did; I just remember the cyst problems.

Slightly OT: I added a B Complex supplement over the summer and I've had a huge decrease in my shedding. I barely shed when I CO wash my hair or WO wash. I noticed a difference within a couple of weeks of starting the B Complex. And no acne problems either for me with this, so it's a keeper. I started taking it more to help with stressful times over the summer, but it's definitely a keeper for me.

prittykitty
October 12th, 2009, 01:42 PM
This is the reason I don't take an individual vitamin all on it's own. I usually take it in the form of a multivitamin. Sometimes too much of something can be a bad thing. There are charts online that can tell you how much of a certain vitamin is the right amount. Your hair shedding might be something other than Biotin use though. Also, certain vitamin supplements can interact with certain medications causing unwanted side effects. Something to look into.

prittykitty
October 12th, 2009, 01:44 PM
I agree with checking with the doctor.

I am not a biotin fan. I took it years ago and got terrible cystic acne with hardly-noticeable increases in hair growth. I don't even recall if it had impact on my shedding, but I don't think it did; I just remember the cyst problems.

Slightly OT: I added a B Complex supplement over the summer and I've had a huge decrease in my shedding. I barely shed when I CO wash my hair or WO wash. I noticed a difference within a couple of weeks of starting the B Complex. And no acne problems either for me with this, so it's a keeper. I started taking it more to help with stressful times over the summer, but it's definitely a keeper for me.
I agree with the B-Complex vitamins. I use them and they are great.